What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 24, 3:48 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Feb 24, 3:48 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
348 PM EST Fri Feb 24 2017
.UPDATE...
The SYNOPSIS...NEAR TERM...SHORT TERM AND AVIATION Sections have
been updated below.
&&
.SYNOPSIS...
Issued at 348 PM EST Fri Feb 24 2017
A strong cold front will seep across the Ohio Valley this evening
bringing thunderstorms and the threat for severe weather. Much
colder air will expand into the area behind the front overnight and
into the weekend with scattered snow showers on Saturday. After a
dry Sunday...unsettled weather will return for the first half of
next week along with warmer temperatures.
&&
.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 348 PM EST Fri Feb 24 2017
Prefrontal convection transitioning across the forecast area at 20Z
with activity beginning to fire over the northern Wabash Valley
along and immediately ahead of the cold front. Storms remain below
severe limits at this time as the capping inversion continues to
keep a lid on more intense convection.
Mesoanalysis and LAPS soundings at 20Z showing that the cap has
weakened from its stronger state a few hours ago...but continues to
hold between 700 and 800mb. Short-range guidance continues to
highlight further erosion of the cap through 22-23Z as lapse rates
steepen and mid level cooling occurs. 500-1000 J/KG of CAPE is
available for developing updrafts to tap into once the cap
sufficiently erodes.
While the severe threat remains and a severe thunderstorm watch
has just been issued...trends have developed that could argue
against more substantial severe convection over central Indiana
through the next few hours. First...ongoing convection has fired
an hour or two ahead of most of the hi-res guidance forecasts.
Another notable factor to consider going forward...the prefrontal
trough discussed over the last few days is virtually nonexistent
at this time. There continue to be hints that this feature may
develop across far eastern Indiana and western Ohio early this
evening...but its impacts here look lower over our area than
previously thought.
So...our current thinking taking above thoughts into consideration
is as follows...storms are likely to pulse in intensity until deeper
erosion of the cap can occur within the next 1-2 hours. Once that
happens...expect upward intensification of storms with potential for
severe weather through mid evening...especially over the eastern
half of the forecast area. While the tornado potential was never the
primary threat...above thoughts would suggest any sort of small
tornado threat may be focused east of our area...more along the Ohio-
Indiana border east into Ohio. Damaging winds remain the primary
concern with storms later today and the squall line this evening.
Weak short-lived tornadoes always need to be considered with a QLCS
structure...but the strong wind gusts are the much bigger threat.
Increasing and sharp low level lase rates also support potential for
large hail from more intense cores aloft.
Bottom line...continue to remain vigilant and weather aware for
severe storms later this afternoon and evening. Damaging wind gusts
will be the main threat from fast moving thunderstorms.
The front will be east of the entire forecast area by late evening
with rain departing along with it. Dry slot trailing the front may
enable a few hours of partly cloudy to mostly clear skies overnight
before moisture associated with the cold pool and upper low
overspreads the region from the west. Introducing low chances for
rain changing to snow over northern counties during the predawn
hours.
Temps...expect tumbling temperatures once the front passes with our
spring preview officially coming to a close. Temps by 12Z Saturday
will be in the upper 20s to lower 30s...a solid 40 degree drop from
highs today.
&&
.SHORT TERM /Saturday through Sunday Night/...
Issued at 348 PM EST Fri Feb 24 2017
After our late February spring preview...winter returns abruptly for
the weekend. Forecast challenges focus on precip chances Saturday in
the wraparound moisture behind the departing low...and temperatures
throughout the weekend.
The low pressure will continue to lift out to the north-northeast
through the Great Lakes on Saturday as colder air continues to flood
the Midwest in its wake. Wraparound moisture pool in the vicinity of
the upper low will lift across the region through the first half of
the day Saturday. Deeper moisture over the northern half of the
forecast area with scattered light snow showers expected through
early afternoon. Not expecting any accums as ground temps remain far
too warm to support. Moisture will remain trapped beneath an
inversion for much of the day and with the addition of cold
advection...skies will remain mostly cloudy for much of the day with
improvements by late afternoon as drier air builds in from the west.
Gusty west-northwest winds will continue all day with the tight
pressure gradient across the region.
With the departure of the upper low off to the northeast by Saturday
evening...the rest of the short term will be quiet and cold as high
pressure passing through the Tennessee Valley becomes the primary
influence for central Indiana. Expect skies to become mostly clear
Saturday night and remain that way for much of the day Sunday as
surface ridging passes through. Winds will finally relax Saturday
evening as well. Will start to see increasing clouds late Sunday
along with an uptick in winds as return flow develops on the back
side of the ridge and moisture advects into the Ohio Valley ahead of
the next storm system. Any precipitation though will hold off until
after dark Sunday.
Temps...coldest temperatures in over 2 weeks for most of the region
as temps remain in the 30s on Saturday then recover somewhat into
the 40s on Sunday as warm advection commences later in the day. An
overall model blend looked quite reasonable for high temps. Lows
will fall into the lower and middle 20s Saturday night...the coldest
night since February 13th.
&&
.LONG TERM /Sunday night through Friday/...
Issued at 220 PM EST Fri Feb 24 2017
Sunday night a front forms south of the area and an upper wave
approaches. This could bring a slight chance for rain to the
southern counties and a slight chance for a mix of rain and snow
to the central counties. On Monday the chances increase, still
with the highest chances across the south and east. There could be
a few hours of rain/snow mix potential, but after 10 am Monday
any precip should be rain. The temperature will warm quite a bit
and highs Monday will be back in the low to mid 50s. Rain chances
continue through Wednesday night, with models showing a frontal
system approaching and moving through the area early to mid week.
Confidence is still fairly low as ensembles and operational
solutions still vary a decent bit. However from Tuesday afternoon
through Tuesday night there are overlapping areas of instability
in the ECM and GFS for parts of the area, thus have added a slight
chance for thunderstorms to those areas during that time. In the
wake of the frontal system passage on Wednesday, temperatures will
drop back to near or slightly above normal for Thursday and
Friday.
&&
.AVIATION /Discussion for 242100Z TAF Update/...
Issued at 348 PM EST Fri Feb 24 2017
Convective development has increased to the point where confidence
is high enough to place a tempo for heavy storms at the terminals
for an hour or two late afternoon into early evening. Damaging
wind gusts with the line would be the primary concern.
18Z discussion follows.
Brief restrictions likely within convection later this afternoon
and evening...then MVFR ceilings developing Saturday morning.
Powerful cold front moving across Illinois early this afternoon
with convection beginning to fire out in front of it into the
Wabash Valley. Expect this trend to continue with expanding and
intensifying storms impacting the terminals from mid afternoon
into the evening. Will highlight with VCTS and prevailing showers
at the terminals for now. As convection evolves this afternoon...
will likely introduce tempos for more specific impacts to the
sites as confidence grows. Very likely to see higher wind gusts in
excess of 45 to 50kts for a brief period accompanying the storms
and perhaps hail as well.
The cold front and storms will sweep east of the terminals by mid
evening with much colder air spreading in behind the front. May
see a brief period with clearing skies overnight before lower MVFR
ceilings arrive approaching daybreak Saturday with the wraparound
moisture. Scattered snow showers will also arrive and may impact
the terminals during the morning.
Gradient winds will be a major factor in airport operations
throughout the forecast period with a tight pressure gradient
present around the strong low pressure moving through the Great
Lakes. Expect periodic gusts outside of storms this afternoon and
evening up to 30-35kts from the southwest. Once the front passes...
winds will veer to westerly with gusts at or in excess of 25kts
continuing into Saturday.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...Ryan
NEAR TERM...Ryan
SHORT TERM...Ryan
LONG TERM....CP
AVIATION...Ryan
Hazardous weather outlook, Feb 24, 4:27 PM EST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
427 PM EST Fri Feb 24 2017
INZ021-028>031-035>049-051>057-060>065-067>072-252130-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
427 PM EST Fri Feb 24 2017
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Outlook: A few strong to severe storms are possible through this
evening.
Hazards: Damaging winds and lightning are the primary threats, with
large hail and isolated tornadoes also possible.
Timing: Through 10 PM EST.
Discussion: A strong weather system will interact with a warm and
unstable atmosphere and result in strong to severe thunderstorms this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Outlook: Snow showers are possible over all or parts of central
Indiana Saturday morning and again Sunday night into Monday. Little
or no accumulation is expected. Thunderstorms may be possible again
next Tuesday afternoon and evening. Severe weather appears unlikely
at this time.
Discussion: A pair of weather systems will bring chances of snow to
all or parts of the area Saturday and again Sunday night and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through 10 PM EST.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Feb 24, 2:08 PM EST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
208 PM EST FRI FEB 24 2017
INZ045-046-054-241930-
Morgan IN-Putnam IN-Hendricks IN-
208 PM EST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...CENTRAL
HENDRICKS AND EAST CENTRAL PUTNAM COUNTIES UNTIL 230 PM EST...
At 207 PM EST, Doppler radar was tracking a strong thunderstorm 9
miles east of Greencastle, or 30 miles west of Indianapolis, moving
northeast at 65 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Plainfield, Brownsburg, Danville, Avon, Pittsboro, Clayton,
Coatesville, Amo, Stilesville, Little Point and Belle Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.
&&
LAT...LON 3987 8648 3983 8636 3976 8633 3972 8633
3961 8649 3952 8667 3962 8679
TIME...MOT...LOC 1907Z 230DEG 59KT 3962 8667
MRD/MRSpecial weather statement, Feb 24, 3:05 PM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
305 PM EST FRI FEB 24 2017
INZ040-041-242030-
Madison IN-Delaware IN-
305 PM EST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON AND SOUTHWESTERN
DELAWARE COUNTIES UNTIL 330 PM EST...
At 305 PM EST, Doppler radar was tracking a strong thunderstorm near
Anderson, moving northeast at 60 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Muncie, Anderson, Yorktown, Pendleton, Chesterfield, Edgewood,
Daleville, Country Club Heights, Woodlawn Heights and River Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.
&&
LAT...LON 4024 8546 4014 8542 4001 8578 4008 8581
4028 8556
TIME...MOT...LOC 2005Z 229DEG 51KT 4007 8574
MRD/MRSpecial weather statement, Feb 24, 3:15 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
315 PM EST FRI FEB 24 2017
INZ041-242030-
Delaware IN-
315 PM EST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DELAWARE COUNTY UNTIL
330 PM EST...
At 315 PM EST, Doppler radar was tracking a strong thunderstorm over
Muncie, moving northeast at 65 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Muncie, Albany, Yorktown, Eaton and Ball State University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.
&&
LAT...LON 4015 8545 4026 8554 4038 8535 4038 8522
4026 8522
TIME...MOT...LOC 2015Z 233DEG 56KT 4022 8544
MRD/MRSpecial weather statement, Feb 24, 4:51 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
451 PM EST FRI FEB 24 2017
INZ056-064-065-072-242215-
Decatur IN-Bartholomew IN-Shelby IN-Jennings IN-
451 PM EST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY...WESTERN
DECATUR...EASTERN BARTHOLOMEW AND NORTHWESTERN JENNINGS COUNTIES
UNTIL 515 PM EST...
At 451 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Columbus, moving northeast at 60 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Columbus, Greensburg, Adams, Hope, Milford, Geneva, St. Paul,
Elizabethtown, Hartsville, Letts, Newbern, Burney, Grammer and
Azalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM EST for
central, south central and southeastern Indiana.
LAT...LON 3903 8578 3904 8580 3907 8580 3907 8582
3906 8583 3906 8585 3910 8594 3946 8571
3941 8557 3934 8544
TIME...MOT...LOC 2151Z 218DEG 54KT 3914 8582
MRD/MRSpecial weather statement, Feb 24, 4:55 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
455 PM EST FRI FEB 24 2017
INZ042-242230-
Randolph IN-
455 PM EST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH COUNTY
UNTIL 530 PM EST...
At 455 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Winchester to near
Cambridge City. Movement was northeast at 50 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Winchester, Union City and Lynn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM EST for
east central Indiana.
LAT...LON 4000 8512 4009 8510 4031 8480 4001 8481
TIME...MOT...LOC 2155Z 232DEG 42KT 4008 8508 3982 8512
MRD/MR
Special weather statement, Feb 24, 5:14 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
514 PM EST FRI FEB 24 2017
INZ064-065-071-072-242300-
Decatur IN-Bartholomew IN-Jackson IN-Jennings IN-
514 PM EST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR DECATUR...SOUTHEASTERN
BARTHOLOMEW...EASTERN JACKSON AND JENNINGS COUNTIES UNTIL 600 PM
EST...
At 513 PM EST, Doppler radar was tracking a strong thunderstorm over
Seymour, moving northeast at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Seymour, Greensburg, North Vernon, Brownstown, Vernon, Adams,
Crothersville, Milford, Westport, Elizabethtown, Hartsville,
Jonesville, Millhousen, Newbern, Azalia, Cortland, Country Squire
Lakes, Sandusky, Hayden and Clarksburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.
&&
A severe thunderstorm watch remains in effect until 1000 PM EST for
central, south central and southeastern Indiana.
LAT...LON 3876 8591 3875 8591 3875 8598 3877 8598
3876 8603 3878 8610 3876 8613 3935 8567
3935 8563 3939 8563 3945 8559 3945 8530
3927 8530 3920 8544 3911 8544 3883 8572
3881 8579 3873 8587
TIME...MOT...LOC 2213Z 221DEG 44KT 3894 8588
MRD/MR